Medical Malpractice Insights: Dicyclomine for IM use only.
- May 5th, 2021
- Chuck Pilcher
Here’s another case from Medical Malpractice Insights – Learning from Lawsuits, a monthly email newsletter for ED physicians. The goal of MMI-LFL is to improve patient safety, educate physicians, and reduce the cost and stress of medical malpractice lawsuits. To opt in to the free subscriber list, click here.
Chuck Pilcher, MD, FACEP
Editor, Med Mal Insights
Dicyclomine for IM use only.
IV injection bad; IA injection worse. Painful leg following injection of Bentyl.
Facts: A thin (105 pound) 52-year-old female develops severe abdominal pain and is taken to the ED by her daughter where she is diagnosed with mild pancreatitis. A paramedic trainee on an ED rotation with a nurse mentor gives the patient an IM injection of dicyclomine (Bentyl) in the right lateral thigh. Upon removal of the needle, the patient’s daughter (an ED nurse) notes an unusual amount of bright red blood “squirting” from the injection site. Her mother screams in pain and says “my whole right leg feels dead.” The physician orders dexamethasone 8 mg IV for this and discharges her with ongoing leg pain and numbness. Over the next several months she continues to have severe pain, swelling, and numbness in her right leg with motor problems in her right ankle to the point of significant disability. After multiple consults, an ultrasound, an EMG, and nerve conduction studies, a definite lesion of the “right fibular nerve (or fibular fibers of the sciatic nerve)” in the mid-thigh is apparent. The specific cause of this neuropathy, including CRPS/RSD, is a matter of debate. She consults an attorney, and a lawsuit is filed.
Plaintiff: I don’t know what you did, but my leg was fine until you gave me that shot. It probably went into my artery. It might have gone into my nerve, but my daughter knew right away that the blood she saw was from an artery. Dicyclomine is meant for IM use only and causes vasospasm if injected into an artery. We don’t have to know exactly what happened. We only need to know that I was fine until you gave me that shot. Since then I can barely walk and still have constant pain. Res ipsa loquitor.
Defense: All you’ve got is evidence that there is an abnormality in the nerve in your leg. You haven’t proven what caused it, when it happened, or whether the injection had anything to do with it. Lots of things cause neuropathy. It could have been developing for years. We did nothing wrong.
Result: Pre-trial settlement for less than $100,000 after 3 years of litigation, about $20,000 in plaintiff expenses, and likely double that for the defense. The patient is gradually improving, and a trial would have likely added at least another $100,000 to the cost.
- Promethazine is the most common cause of limb and digit loss after inadvertent IA injection.
- According to UpToDate Online, dicyclomine is for IM use only and may cause thrombosis/thrombophlebitis with inadvertent IV administration.
- IA injection, though not mentioned in the warnings, is presumably worse.
- Bentyl has properties similar to promethazine, for which a black box warning exists.
- If given IV, promethazine must be adequately diluted, infused slowly and the patient monitored.
Reference: A quick review of accidental IA injections including most common drugs and management by Dr. Michael Holtz et al. can be found on WikEM.